A review article published in the February, 9, 2010, issue of the Journal of the American College of Cardiology points out that a number of herbal remedies may become dangerous when their use is combined with taking certain cardiovascular drugs. How to view this fact depends on your perspective. One perspective, that of the mainline cardiology profession, places the onus on the herbal supplements. It says that if your doctor puts you on a life-saving drug, you should avoid herbal supplements that combine dangerously with that drug. The minority perspective, that of the supplement industry, points out that the supplements of concern are generally a lot safer than the drugs of concern. For example, if you are taking the drug warfarin (also known as Coumadin), a classical rat poison, you certainly do have to be careful about what you combine it with. Stay away from garlic, ginkgo biloba, ginger, alfalfa, saw palmetto, green tea, bilberry, fenugreek, ginseng, chondroitin sulfate or vitamin k. Warfarin kills rats by excessively thinning their blood and those herbal or vitamin substances tend to either potentiate or inhibit warfarin’s blood thinning. The green tea is only evil when you are already taking the rat poison.
The article Use of Herbal Products and Potential Interactions in Patients With Cardiovascular Diseases starts out “More than 15 million people in the U.S. consume herbal remedies or high-dose vitamins. The number of visits to providers of complementary and alternative medicine exceeds those to primary care physicians, for annual out-of-pocket costs of $30 billion. Use of herbal products forms the bulk of treatments, particularly by elderly people who also consume multiple prescription medications for comorbid conditions, which increases the risk of adverse herb-drug-disease interactions. — In this review, we highlight commonly used herbs and their interactions with cardiovascular drugs. We also discuss health-related issues of herbal products and suggest ways to improve their safety to better protect the public from untoward effects.”
Drug-herb interactions should be taken seriously for they can be matters of life and death. According to an accompanying Feb 1 2010 ACC news release entitled As Use of Herbal Remedies Soars, Patients Taking These and Cardiovascular Medications May be at Heightened Risk of Dangerous, Potentially Life-Threatening Interactions “Many people have a false sense of security about these herbal products because they are seen as ‘natural,’” Arshad Jahangir, M.D., Professor of Medicine and Consultant Cardiologist, Mayo Clinic Arizona, — “But ‘natural’ doesn’t always mean they are safe. Every compound we consume has some effect on the body, which is, in essence, why people are taking these products to begin with.” — In addition to their direct effects on body function, these herbs can interact with medications used to treat heart disease, either reducing their effectiveness or increasing their potency, which may lead to bleeding or a greater risk for serious cardiac arrhythmias. — “We can see the effect of some of these herb-drug interactions—some of which can be life-threatening—on tests for blood clotting, liver enzymes and, with some medications, on electrocardiogram,” Dr. Jahangir said. — According to the report, a major concern is that patients do not readily disclose their use of herbal remedies, and healthcare providers may not routinely ask about such use. In addition, because these herbs are regarded as food products, they are not subject to the same scrutiny and regulation as traditional medications.”
Other examples of drug-herb interactions exist besides those involving blood thinning. “For instance, St. John’s wort, which is often taken to treat depression and anxiety, affects how the body absorbs dozens of prescription medications and may diminish the efficacy of statins and beta-blockers, a class of drugs used to treat high blood pressure and heart-rhythm disorders. — Even grapefruit juice, which people often drink for weight loss and heart health, can increase the blood concentration of statins, raising the risk of liver damage and muscle pain, the report notes(ref).”
The JACC article identifies 25 popular herbal substances that it suggests should be avoided by people with cardiovascular diseases. The full text of the document is available to the public online and a series of tables characterize Herbs for Cardiovascular Indications, Herbs With Adverse Cardiovascular Effects, and Important Cardiovascular Drug Interactions.
My sense is that the existence of dangerous drug-herb interactions is acknowledged in the herbalist community. See. For example the web page Herbs and Foods May Lead to Complications If You Take Them with Drugs which lists a number of herb-drug combinations to be avoided. This CVS site also identifies some such interactions and this site appears to offer a thorough listing and accompanying article up to date to 2002.
Please note that I am not connected with any commercial activities or businesses associated with either drugs or supplements and note the Medical Disclaimer for this blog and all its contents. None of this information is meant to provide medical advice.